Florida, 2023

Rip Current in Florida, March 10, 2023

March 10, 2023 · NWS MLB · 1 event in 1 county or zone

Rough surf and rip currents resulted in the drowning of an 18-year-old male in Indialantic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Rough surf and rip currents resulted in the drowning of an 18-year-old male in Indialantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Mar 10, 10:32 AM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Mar 10, 10:32 AM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
1032 AM EST Fri Mar 10 2023

...New UPDATE, MARINE, AVIATION...

.UPDATE...
Issued at 941 AM EST Fri Mar 10 2023

Mostly sunny and dry this morning, but rain chances finally return
to the forecast into tonight, as a front currently pushing
eastward through the Deep South drops into the Florida peninsula.
Southwesterly winds increasing into this afternoon, becoming
10-15mph, as the pressure gradient tightens ahead of the
approaching front. CAMs suggest increasing moisture this afternoon
could support a few showers this afternoon, mainly north of
Melbourne. Then, scattered showers are expected overnight, as the
front slowly moves southward. The front will be will be weakening,
as well as slowing, but may still be able to produce a few
lightning storms through around midnight. Overall rainfall
accumulations should be light, but any rainfall is welcome.

Above normal temperatures continuing this afternoon, with highs
rising into the mid-80s across the area. The front will be moving
too slowly to really have an effect on the overnight lows for much
of the area, with most places remaining in the lower 60s. However,
could see some upper 50s in far northern Lake and Volusia
Counties.

There is a high risk of rip currents at area beaches today.
Entering the water is highly discouraged.

&&

.MARINE...
Issued at 941 AM EST Fri Mar 10 2023

A weak cold front will approach the local waters today, dropping
southward through the area through tonight. S/SW winds increasing
to 15-20kts offshore and across the nearshore Treasure Coast
waters this afternoon, increasing seas to 4-6ft. Small craft
should exercise caution here. Small Craft Advisories will go into
effect for the offshore waters this evening, as winds increase to
20-25kts overnight. The nearshore waters north of Sebastian Inlet
will see winds 10-15kts today, until this evening when they
increase to 15-20kts. Seas 3-5ft there. Showers possible as early
as this afternoon over the waters north of the Cape, with chances
increasing this evening and into tonight, as the front moves
southward. A few lightning storms will be possible.

&&

.AVIATION...
(12Z TAFS)
Issued at 941 AM EST Fri Mar 10 2023

VFR conditions prevailing for much of the period. An approaching
cold front will enter the Florida peninsula this evening, slowly
moving southward through the overnight hours. SW/S winds
increasing ahead of the front this afternoon, becoming around
10kts or so, with gusts to around 20kts. Models suggest a few
showers will be possible later this afternoon, mainly north of
KMLB, but confidence on any showers affecting area terminals is
too low to include any TEMPOs at this time. A few lightning storms
will be possible. Higher confidence in showers and/or a few storms
affecting terminals overnight, starting with northern terminals
(KLEE/KDAB) and transitioning to southern areas (KVRB/KFPR/KSUA)
towards daybreak. Some MVFR CIGS possible behind the front, as
well as some brief reductions in VIS/CIG under any convection.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  83  61  74  57 /  40  40   0   0
MCO  84  65  81  56 /  20  30  10   0
MLB  84  64  80  58 /  20  30  10   0
VRB  84  62  81  59 /  10  30  20   0
LEE  84  63  81  56 /  30  30   0   0
SFB  85  62  80  55 /  30  40   0   0
ORL  85  65  81  58 /  30  40  10   0
FPR  83  64  81  62 /  10  30  30   0

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...Small Craft Advisory from 7 PM this evening to 4 PM EST Saturday
     for AMZ570-572-575.

&&

Leahy/Smith/Haley
Hazardous weather outlook, Mar 10, 10:51 AM EST, 2 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1051 AM EST Fri Mar 10 2023

AMZ550-552-555-570-572-575-FLZ041-044>046-053-058-141-144-154-159-
164-247-254-259-264-347-447-547-647-747-110000-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia-
Northern Lake-Orange-Seminole-Osceola-Okeechobee-Coastal Volusia-
Southern Lake-Coastal Indian River-Coastal Saint Lucie-
Coastal Martin-Inland Northern Brevard-Inland Indian River-
Inland Saint Lucie-Inland Martin-Mainland Northern Brevard-
Northern Brevard Barrier Islands-Inland Southern Brevard-
Mainland Southern Brevard-Southern Brevard Barrier Islands-
1051 AM EST Fri Mar 10 2023

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
Isolated lightning storms will be possible from mid afternoon
into the evening in association with a cold front approaching from
north Florida later tonight. Any storms which develop will be
capable of briefly gusty winds up to 40 mph, along with heavy
rainfall and occasional lightning. Storm motion will be from west
to east at 15 to 20 mph.

.RIP CURRENT IMPACT...
Ocean conditions will bring a high risk of deadly rip currents to
east central FLorida beaches today and into tonight. Entering the
water is highly discouraged.

.MARINE THUNDERSTORM GUST IMPACT...
A few stronger storms will be capable of producing wind gusts near
35 knots, along with cloud to water lightning. Mariners should
keep an eye to the west for any storms which may approach this
afternoon and into tonight.

.WIND AND SEA IMPACT...
Winds over the open Atlantic will increase late today as a cold
front approaches, then passes over the region. West to Northwest
winds near 20 knots with higher gusts can be expected tonight.
Seas will build to 5 to 8 feet well offshore and around 4 to 6
feet near the coast. A Small Craft Advisory is in effect after 7
PM tonight beyond 20 miles offshore.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
The risk for life threatening rip currents is expected to remain
Elevated to High at area beaches through this weekend and early
next week.

Winds and seas over the Atlantic waters will be hazardous, especially
offshore through at least Saturday. Dry conditions along with some
winds across inland central Florida will create a fire weather
sensitive day on Saturday.

.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today and tonight.

Pendergrast/Leahy

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Southern Brevard Barrier Islands

When
March 10, 1:00 PM EST
Where
Southern Brevard Barrier Islands forecast zone
Deaths
1 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
28.300, -80.701 (the zone’s center; the record gives no point)

Brevard County Ocean Rescue reported an 18-year-old male visiting from Cypress Hill Springs went missing in the rough surf near Wavecrest Ave. in Indialantic around 1330EST on March 10. His body was recovered in the surf several blocks to the south on March 13.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Southern Brevard Barrier Islands2023-03-1018MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, March 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1080877.